Statins are a common group of drugs prescribed by doctors to treat high cholesterol. They block an enzyme in your liver, which decreases the amount of cholesterol your body makes. Statins also enable your liver to remove cholesterol from your blood. Both of these actions help to lower your total cholesterol level. This is important because too much cholesterol in your bloodstream increases your risk of heart attack and stroke.
Statins are very effective. However, like most drugs, they come with side effects. One of these side effects is muscle pain.
Statins and muscle pain
How statins cause muscle pain is not fully understood. One theory is that statins may affect a protein in muscle cells, which decreases muscle growth. Another theory is that statins decrease the levels of a natural substance in your body called coenzyme Q10. This substance helps your muscles produce energy. With less energy, your muscle cells may not be able to work properly.
Either of these actions may cause:
- muscle pain
- muscle fatigue
- muscle weakness
Tasks that were once simple, such as climbing stairs or walking, may make you uncomfortable and tired while using statins.
Rhabdomyolysis, or the breakdown of muscle tissue, is a rare side effect of statins that can also cause muscle pain. This disease can cause life-threatening muscle damage. In addition to severe muscle pain, rhabdomyolysis can lead to liver damage, kidney failure, and, in rare cases, death.
According to the FDA, the following statins contain specific warnings on the package inserts about muscle pain and rhabdomyolysis:
- lovastatin extended-release (Altoprev)
- rosuvastatin (Crestor)
- fluvastatin (Lescol)
- atorvastatin (Lipitor)
- pitavastatin (Livalo)
- lovastatin (Mevacor)
- pravastatin (Pravachol)
- simvastatin (Zocor)
Rhabdomyolysis sounds scary, but the average statin user does not have to worry about developing this disorder. However, taking high doses of statins or taking them with certain other drugs can increase your risk of this condition. If you're concerned, be sure to talk to your doctor about your risk.
What to do about muscle pain
If you have muscle pain while you take a statin, tell your doctor right away. Your doctor may take you off of the statin for a while to see how your body responds. Although your muscle pain could be caused by the drug, it might be caused by something else.
There are also things that you can do to help reduce your pain. For example, avoid exercising too much. This aggravates muscle aches. Also avoid using over-the-counter pain relievers. These drugs usually aren’t effective at relieving muscle pain from statins.
Risk factors for side effects
Some people are more likely to develop side effects from statins, including muscle pain. Certain factors may increase this risk. These include having:
- a smaller body
- reduced kidney or liver function
- type 1 or type 2 diabetes
- past heart attack or stroke
- age greater than 65 years
Your risk of side effects is also higher if you take many different cholesterol drugs at the same time.
Talk to your doctor
Statins do cause muscle pain in some people, though an exact reason isn’t clear. What is clear is that these drugs have been proved effective in treating high cholesterol.
Tell your doctor right away if you have muscle pain while taking statins. Sometimes this pain can be a sign of damage, which can be severe. Your doctor may lower your dosage or prescribe a different statin. Your doctor may even prescribe a non-statin drug to help lower your cholesterol. Together, you and your doctor can find a medication that helps you control your cholesterol level while properly balancing effectiveness and side effects.